November  2021, 41(11): 5271-5289. doi: 10.3934/dcds.2021076

Well-posedness and critical thresholds in a nonlocal Euler system with relaxation

Department of Mathematics, Iowa State University, Ames, IA 50011, USA

 

Received  November 2020 Revised  March 2021 Published  November 2021 Early access  April 2021

Fund Project: This research was supported in part by NSF grant DMS1812666

We propose and study a nonlocal Euler system with relaxation, which tends to a strictly hyperbolic system under the hyperbolic scaling limit. An independent proof of the local existence and uniqueness of this system is presented in any spatial dimension. We further derive a precise critical threshold for this system in one dimensional setting. Our result reveals that such nonlocal system admits global smooth solutions for a large class of initial data. Thus, the nonlocal velocity regularizes the generic finite-time breakdown in the pressureless Euler system.

Citation: Manas Bhatnagar, Hailiang Liu. Well-posedness and critical thresholds in a nonlocal Euler system with relaxation. Discrete & Continuous Dynamical Systems, 2021, 41 (11) : 5271-5289. doi: 10.3934/dcds.2021076
References:
[1]

G. R. BakerX. Li and A. C. Morlet, Analytic structure of two 1D-transport equations with fluxes, Physica D, 91 (1996), 349-375.  doi: 10.1016/0167-2789(95)00271-5.  Google Scholar

[2]

M. Bhatnagar and H. Liu, Critical thresholds in one-dimensional damped Euler-Poisson systems, Math. Mod. Meth. Appl. Sci., 30 (2020), 891-916.  doi: 10.1142/S0218202520500189.  Google Scholar

[3]

J. A. CarrilloY. P. ChoiE. Tadmor and C. Tan, Critical thresholds in 1D Euler equations with non-local forces, Math. Mod. Meth. Appl. Sci., 26 (2016), 185-206.  doi: 10.1142/S0218202516500068.  Google Scholar

[4]

J. A. CarrilloY. P. Choi and E. Zatorska, On the pressureless damped Euler-Poisson equations with quadratic confinement, Math. Mod. Meth. Appl. Sci., 26 (2016), 2311-2340.  doi: 10.1142/S0218202516500548.  Google Scholar

[5]

C. M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, 3$^{rd}$ edition, 325, Springer-Verlag Berlin Heidelberg. doi: 10.1007/978-3-662-49451-6.  Google Scholar

[6]

S. R. de Groot and P. Mazur, Non-Equilibrium Thermodynamics, North-Holland Publishing Company, Amsterdam, 1962. doi: 10.1126/science.140.3563.168.  Google Scholar

[7]

T. DoA. KiselevL. Ryzhik and C. Tan, Global regularity for the fractional Euler alignment system, Arch. Rat. Mech. Anal., 228 (2017), 1-37.  doi: 10.1007/s00205-017-1184-2.  Google Scholar

[8]

S. EngelbergH. Liu and E. Tadmor, Critical thresholds in Euler-Poisson equations, Indiana University Math. Journal, 50 (2001), 109-157.  doi: 10.1512/iumj.2001.50.2177.  Google Scholar

[9]

L. C. F. Ferreira and J. C. Valencia-Guevara, Periodic solutions for a 1D-model with nonlocal velocity via mass transport, J. Diff. Equ., 260 (2016), 7093-7114.  doi: 10.1016/j.jde.2016.01.018.  Google Scholar

[10]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2$^{nd}$ edition, 224, Springer-Verlag Berlin Heidelberg, 2001.  Google Scholar

[11]

S. M. He and E. Tadmor, Global regularity of two-dimensional flocking hydrodynamics, C. R. Math., 355 (2017), 795-805.  doi: 10.1016/j.crma.2017.05.008.  Google Scholar

[12]

A. Kiselev and C. Tan, Global regularity for 1D Eulerian dynamics with singular interaction forces, SIAM J. Math. Anal., 50 (2018), 6208-6229.  doi: 10.1137/17M1141515.  Google Scholar

[13]

P. Lax, Development of singularities of solutions of nonlinear hyperbolic partial differential equations, Journal of Math. Phys., 5 (1964), 611. doi: 10.1063/1.1704154.  Google Scholar

[14]

T. Li and H. Liu, Critical thresholds in a relaxation model for traffic flows, Indiana Univ. Math. J., 57 (2008), 1409-1431.  doi: 10.1512/iumj.2008.57.3215.  Google Scholar

[15]

T. Li and H. Liu, Critical thresholds in a relaxation system with resonance of characteristic speeds, Disc. Cont. Dyn. Sys-Series A, 24 (2009), 511-521.  doi: 10.3934/dcds.2009.24.511.  Google Scholar

[16]

T. Li and H. Liu, Critical thresholds in hyperbolic relaxation systems, J. Diff. Equ., 247 (2009), 33-48.  doi: 10.1016/j.jde.2009.03.032.  Google Scholar

[17]

H. Liu and E. Tadmor, Critical thresholds in a convolution model for nonlinear conservation laws, SIAM J. Math. Anal., 33 (2001), 930-945.  doi: 10.1137/S0036141001386908.  Google Scholar

[18]

H. Liu and E. Tadmor, Spectral dynamics of the velocity gradient field in restricted flows, Commun. Math. Phys., 228 (2002), 435-466.  doi: 10.1007/s002200200667.  Google Scholar

[19]

H. Liu and E. Tadmor, Critical thresholds in 2-D restricted Euler-Poisson equations, SIAM J. Appl. Math., 63 (2003), 1889-1910.  doi: 10.1137/S0036139902416986.  Google Scholar

[20]

H. Liu and E. Tadmor, Rotation prevents finite-time breakdown, Physica D, 188 (2004), 262-276.  doi: 10.1016/j.physd.2003.07.006.  Google Scholar

[21]

A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, 53, Springer Science+Business Media, 1984. doi: 10.1007/978-1-4612-1116-7.  Google Scholar

[22]

P. A. Markowich, C. A. Ringhofer and C. Schmeiser, Semiconductor Equations, Springer-Verlag, 1990. doi: 10.1007/978-3-7091-6961-2.  Google Scholar

[23]

E. Tadmor and C. Tan, Critical thresholds in flocking hydrodynamics with non-local alignment, Phil. Trans. R. Soc. A., 372 (2014), 20130401. doi: 10.1098/rsta.2013.0401.  Google Scholar

[24]

E. Tadmor and D. Wei, On the global regularity of subcritical Euler-Poisson equations with pressure, J. Eur. Math. Soc., 10 (2008), 757-769.  doi: 10.4171/JEMS/129.  Google Scholar

[25]

D. WeiE. Tadmor and H. Bae, Critical thresholds in multi-dimensional Euler-Poisson equations with radial symmetry, Commun. Math. Sci., 10 (2012), 75-86.  doi: 10.4310/CMS.2012.v10.n1.a4.  Google Scholar

[26]

W. A. Yong, Intrinsic properties of conservation-dissipation formalism of irreversible thermodynamics, Phil. Trans. R. Soc. A., 378 (2020), 20190177. doi: 10.1098/rsta.2019.0177.  Google Scholar

show all references

References:
[1]

G. R. BakerX. Li and A. C. Morlet, Analytic structure of two 1D-transport equations with fluxes, Physica D, 91 (1996), 349-375.  doi: 10.1016/0167-2789(95)00271-5.  Google Scholar

[2]

M. Bhatnagar and H. Liu, Critical thresholds in one-dimensional damped Euler-Poisson systems, Math. Mod. Meth. Appl. Sci., 30 (2020), 891-916.  doi: 10.1142/S0218202520500189.  Google Scholar

[3]

J. A. CarrilloY. P. ChoiE. Tadmor and C. Tan, Critical thresholds in 1D Euler equations with non-local forces, Math. Mod. Meth. Appl. Sci., 26 (2016), 185-206.  doi: 10.1142/S0218202516500068.  Google Scholar

[4]

J. A. CarrilloY. P. Choi and E. Zatorska, On the pressureless damped Euler-Poisson equations with quadratic confinement, Math. Mod. Meth. Appl. Sci., 26 (2016), 2311-2340.  doi: 10.1142/S0218202516500548.  Google Scholar

[5]

C. M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, 3$^{rd}$ edition, 325, Springer-Verlag Berlin Heidelberg. doi: 10.1007/978-3-662-49451-6.  Google Scholar

[6]

S. R. de Groot and P. Mazur, Non-Equilibrium Thermodynamics, North-Holland Publishing Company, Amsterdam, 1962. doi: 10.1126/science.140.3563.168.  Google Scholar

[7]

T. DoA. KiselevL. Ryzhik and C. Tan, Global regularity for the fractional Euler alignment system, Arch. Rat. Mech. Anal., 228 (2017), 1-37.  doi: 10.1007/s00205-017-1184-2.  Google Scholar

[8]

S. EngelbergH. Liu and E. Tadmor, Critical thresholds in Euler-Poisson equations, Indiana University Math. Journal, 50 (2001), 109-157.  doi: 10.1512/iumj.2001.50.2177.  Google Scholar

[9]

L. C. F. Ferreira and J. C. Valencia-Guevara, Periodic solutions for a 1D-model with nonlocal velocity via mass transport, J. Diff. Equ., 260 (2016), 7093-7114.  doi: 10.1016/j.jde.2016.01.018.  Google Scholar

[10]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, 2$^{nd}$ edition, 224, Springer-Verlag Berlin Heidelberg, 2001.  Google Scholar

[11]

S. M. He and E. Tadmor, Global regularity of two-dimensional flocking hydrodynamics, C. R. Math., 355 (2017), 795-805.  doi: 10.1016/j.crma.2017.05.008.  Google Scholar

[12]

A. Kiselev and C. Tan, Global regularity for 1D Eulerian dynamics with singular interaction forces, SIAM J. Math. Anal., 50 (2018), 6208-6229.  doi: 10.1137/17M1141515.  Google Scholar

[13]

P. Lax, Development of singularities of solutions of nonlinear hyperbolic partial differential equations, Journal of Math. Phys., 5 (1964), 611. doi: 10.1063/1.1704154.  Google Scholar

[14]

T. Li and H. Liu, Critical thresholds in a relaxation model for traffic flows, Indiana Univ. Math. J., 57 (2008), 1409-1431.  doi: 10.1512/iumj.2008.57.3215.  Google Scholar

[15]

T. Li and H. Liu, Critical thresholds in a relaxation system with resonance of characteristic speeds, Disc. Cont. Dyn. Sys-Series A, 24 (2009), 511-521.  doi: 10.3934/dcds.2009.24.511.  Google Scholar

[16]

T. Li and H. Liu, Critical thresholds in hyperbolic relaxation systems, J. Diff. Equ., 247 (2009), 33-48.  doi: 10.1016/j.jde.2009.03.032.  Google Scholar

[17]

H. Liu and E. Tadmor, Critical thresholds in a convolution model for nonlinear conservation laws, SIAM J. Math. Anal., 33 (2001), 930-945.  doi: 10.1137/S0036141001386908.  Google Scholar

[18]

H. Liu and E. Tadmor, Spectral dynamics of the velocity gradient field in restricted flows, Commun. Math. Phys., 228 (2002), 435-466.  doi: 10.1007/s002200200667.  Google Scholar

[19]

H. Liu and E. Tadmor, Critical thresholds in 2-D restricted Euler-Poisson equations, SIAM J. Appl. Math., 63 (2003), 1889-1910.  doi: 10.1137/S0036139902416986.  Google Scholar

[20]

H. Liu and E. Tadmor, Rotation prevents finite-time breakdown, Physica D, 188 (2004), 262-276.  doi: 10.1016/j.physd.2003.07.006.  Google Scholar

[21]

A. Majda, Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables, 53, Springer Science+Business Media, 1984. doi: 10.1007/978-1-4612-1116-7.  Google Scholar

[22]

P. A. Markowich, C. A. Ringhofer and C. Schmeiser, Semiconductor Equations, Springer-Verlag, 1990. doi: 10.1007/978-3-7091-6961-2.  Google Scholar

[23]

E. Tadmor and C. Tan, Critical thresholds in flocking hydrodynamics with non-local alignment, Phil. Trans. R. Soc. A., 372 (2014), 20130401. doi: 10.1098/rsta.2013.0401.  Google Scholar

[24]

E. Tadmor and D. Wei, On the global regularity of subcritical Euler-Poisson equations with pressure, J. Eur. Math. Soc., 10 (2008), 757-769.  doi: 10.4171/JEMS/129.  Google Scholar

[25]

D. WeiE. Tadmor and H. Bae, Critical thresholds in multi-dimensional Euler-Poisson equations with radial symmetry, Commun. Math. Sci., 10 (2012), 75-86.  doi: 10.4310/CMS.2012.v10.n1.a4.  Google Scholar

[26]

W. A. Yong, Intrinsic properties of conservation-dissipation formalism of irreversible thermodynamics, Phil. Trans. R. Soc. A., 378 (2020), 20190177. doi: 10.1098/rsta.2019.0177.  Google Scholar

[1]

Tatsien Li, Libin Wang. Global exact shock reconstruction for quasilinear hyperbolic systems of conservation laws. Discrete & Continuous Dynamical Systems, 2006, 15 (2) : 597-609. doi: 10.3934/dcds.2006.15.597

[2]

Tong Li, Sunčica Čanić. Critical thresholds in a quasilinear hyperbolic model of blood flow. Networks & Heterogeneous Media, 2009, 4 (3) : 527-536. doi: 10.3934/nhm.2009.4.527

[3]

Manas Bhatnagar, Hailiang Liu. Sharp critical thresholds in a hyperbolic system with relaxation. Discrete & Continuous Dynamical Systems, 2021, 41 (12) : 5851-5869. doi: 10.3934/dcds.2021098

[4]

Tohru Nakamura, Shuichi Kawashima. Viscous shock profile and singular limit for hyperbolic systems with Cattaneo's law. Kinetic & Related Models, 2018, 11 (4) : 795-819. doi: 10.3934/krm.2018032

[5]

Yongki Lee, Hailiang Liu. Thresholds for shock formation in traffic flow models with Arrhenius look-ahead dynamics. Discrete & Continuous Dynamical Systems, 2015, 35 (1) : 323-339. doi: 10.3934/dcds.2015.35.323

[6]

Hugo Beirão da Veiga, Francesca Crispo. On the global regularity for nonlinear systems of the $p$-Laplacian type. Discrete & Continuous Dynamical Systems - S, 2013, 6 (5) : 1173-1191. doi: 10.3934/dcdss.2013.6.1173

[7]

Renato Manfrin. On the global solvability of symmetric hyperbolic systems of Kirchhoff type. Discrete & Continuous Dynamical Systems, 1997, 3 (1) : 91-106. doi: 10.3934/dcds.1997.3.91

[8]

Victor Wasiolek. Uniform global existence and convergence of Euler-Maxwell systems with small parameters. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2007-2021. doi: 10.3934/cpaa.2016025

[9]

Wen-Rong Dai. Formation of singularities to quasi-linear hyperbolic systems with initial data of small BV norm. Discrete & Continuous Dynamical Systems, 2012, 32 (10) : 3501-3524. doi: 10.3934/dcds.2012.32.3501

[10]

Zoltán Horváth, Yunfei Song, Tamás Terlaky. Steplength thresholds for invariance preserving of discretization methods of dynamical systems on a polyhedron. Discrete & Continuous Dynamical Systems, 2015, 35 (7) : 2997-3013. doi: 10.3934/dcds.2015.35.2997

[11]

Michael Shearer, Nicholas Giffen. Shock formation and breaking in granular avalanches. Discrete & Continuous Dynamical Systems, 2010, 27 (2) : 693-714. doi: 10.3934/dcds.2010.27.693

[12]

Cristóbal Rodero, J. Alberto Conejero, Ignacio García-Fernández. Shock wave formation in compliant arteries. Evolution Equations & Control Theory, 2019, 8 (1) : 221-230. doi: 10.3934/eect.2019012

[13]

Jie Jiang. Global stability of Keller–Segel systems in critical Lebesgue spaces. Discrete & Continuous Dynamical Systems, 2020, 40 (1) : 609-634. doi: 10.3934/dcds.2020025

[14]

Tatsien Li (Daqian Li). Global exact boundary controllability for first order quasilinear hyperbolic systems. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1419-1432. doi: 10.3934/dcdsb.2010.14.1419

[15]

Fuqin Sun, Mingxin Wang. Non-existence of global solutions for nonlinear strongly damped hyperbolic systems. Discrete & Continuous Dynamical Systems, 2005, 12 (5) : 949-958. doi: 10.3934/dcds.2005.12.949

[16]

Roberto Triggiani. Sharp regularity of hyperbolic-dominated thermoelastic systems with point control: the clamped case. Conference Publications, 2007, 2007 (Special) : 993-1004. doi: 10.3934/proc.2007.2007.993

[17]

Priyanjana M. N. Dharmawardane. Decay property of regularity-loss type for quasi-linear hyperbolic systems of viscoelasticity. Conference Publications, 2013, 2013 (special) : 197-206. doi: 10.3934/proc.2013.2013.197

[18]

Tian Ma, Shouhong Wang. Dynamic transition and pattern formation for chemotactic systems. Discrete & Continuous Dynamical Systems - B, 2014, 19 (9) : 2809-2835. doi: 10.3934/dcdsb.2014.19.2809

[19]

Simone Fagioli, Emanuela Radici. Opinion formation systems via deterministic particles approximation. Kinetic & Related Models, 2021, 14 (1) : 45-76. doi: 10.3934/krm.2020048

[20]

Tong Li, Hailiang Liu. Critical thresholds in a relaxation system with resonance of characteristic speeds. Discrete & Continuous Dynamical Systems, 2009, 24 (2) : 511-521. doi: 10.3934/dcds.2009.24.511

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (107)
  • HTML views (190)
  • Cited by (0)

Other articles
by authors

[Back to Top]